Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 62, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 26, 2023, 1:20 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2023, 1:20 PM MDT (19:20 UTC)
- Expired
- Jul 26, 2023, 4:17 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 149 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WGUS55 KBOU 261920
FFWBOU
COC049-262230-
/O.NEW.KBOU.FF.W.0062.230726T1920Z-230726T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
120 PM MDT Wed Jul 26 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Grand County in north central Colorado for the
western East Troublesome Burn Area...
* Until 430 PM MDT.
* At 120 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.2 and 0.4 inches of
rain have fallen. Additional rainfall amounts of 0.2 to 0.4 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the western East Troublesome Burn Area. The debris
flow can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County
This includes the following additional locations...
Middle Willow Creek Valley, Remote East Troublesome Headwaters, East
Troublesome Valley and Upper Corral Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4034 10617 4034 10616 4033 10615 4033 10614
4034 10612 4034 10608 4026 10605 4021 10604
4014 10617 4019 10627 4024 10628 4027 10627
4030 10626 4033 10621 4033 10619
FLASH FLOOD...RADAR INDICATED
$$
AD1 follow-up statement
045
WGUS75 KBOU 262217
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
417 PM MDT Wed Jul 26 2023
COC049-262227-
/O.CAN.KBOU.FF.W.0062.000000T0000Z-230726T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
417 PM MDT Wed Jul 26 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4034 10617 4034 10616 4033 10615 4033 10614
4034 10612 4034 10608 4026 10605 4021 10604
4014 10617 4019 10627 4024 10628 4027 10627
4030 10626 4033 10621 4033 10619
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:42 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 26, 11:42 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1142 AM MDT Wed Jul 26 2023 .UPDATE... Issued at 1040 AM MDT Wed Jul 26 2023 We've seen a warm start to the day today with DIA already hitting 89 F. Conditions are shaping up for a similar day to the last few with hot temperatures and low humidity meaning any storms that develop later this afternoon could produce strong wind gusts potentially above 60 mph. The best chance for severe microbursts would be areas east of line from Fort Morgan to Limon. Farther west along the I-25 corridor, there will be gusty storms but they should stay below severe limits. && .SHORT TERM...(Today and tonight) Issued at 237 AM MDT Wed Jul 26 2023 Not much overall change to the weather pattern through tonight. The upper ridge of high pressure is still centered over New Mexico while moisture to continues to rotate around the periphery of the upper high and into Colorado. The flow aloft remains west and southwest over Northern Colorado and still a few showers remain over the mountains and southern Lincoln county at this hour. A few subtle changes to today in terms of temperatures and moisture. There is some slight cooling noted at the 700mb level with temperatures dropping a couple of degrees but still expect high temperatures in the lower to mid 90s across the plains. Moisture levels will be slightly higher today as precipitable water values (pw) will be increasing to around an inch over the Front Range and upwards of 1.3" over the far plains. Despite the higher overall moisture, forecast soundings still showing drier low levels with mainly inverted v soundings with drier air below 550mb. ML CAPE values from 600-1300J/KG and DCAPE values up to 1200j/kg indicating strong microburst winds will be the main threat, although some brief heavy rain and small hail will also be possible with the stronger storms. .LONG TERM...(Thursday through Tuesday) Issued at 304 AM MDT Wed Jul 26 2023 Above normal temperatures will continue through the weekend with a shift to increasing moisture and a cooler airmass for early next week. Models show flat upper ridging for the CWA Thursday through Friday night. The upper ridge center will remain over New Mexico, with weak southwest to northwest flow aloft over the forecast area. The QG Omega Fields show neutral synoptic scale energy for our CWA through Friday night. The lower level winds should adhere to normal diurnal trends for this time of year. Moisture-wise, the precipitable water progs show about 0.80 to 1.25 inches for the plains Thursday through Friday night, and 0.5 to 0.8 inch for the high country. There is fair CAPE progged for the CWA, the highest values over the far northeastern corner where the boundary layer moisture is the highest. Soundings continue to show decent outflow as a by product of the late day convection. For pops will go with "likely"s for the mountains and foothills both Thursday and Friday afternoons. For the plains, will go with 20-30%s for both late day periods. Afternoon high temperatures will continue to be 0-5 degrees F above seasonal normals for most of the forecast area both Thursday and Friday. For the later days, Saturday through Tuesday, models show the upper ridge to be centered more over Colorado into early Monday. After that, the ridge center migrates east and southeast of the state allowing for a fetch of sub tropical moisture to move into Colorado from points south. Temperatures stay slightly above normals for the weekend, then decrease early next week with the arrival of the increased mid and upper level sub-tropical moisture. The chances of showers and thunderstorms will also increase early next week with the better moisture. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1132 AM MDT Wed Jul 26 2023 Winds will be light and out of the east this afternoon before storms arrive. The best chance for storms will be from 20-24Z at BJC and from 21-01Z at APA and DEN. Strong outflow winds are the primary concerns from these storms with gusts up to 40kt. It is possible that there is some minor reduction in visibility and ceilings. After the erratic winds due to the storms this afternoon, winds will become southeasterly before switching to drainage tonight. Tomorrow will be a repeat of today. Light winds in the morning with easterly winds developing in the afternoon. Gusty storms will form in the afternoon with outflow winds up to 35 knots. && .HYDROLOGY... Issued at 237 AM MDT Wed Jul 26 2023 Moisture increases slightly, and would allow for a little more rain with storms. That said, intensity and size of storms will likely be limited by the lack of CAPE and warm air aloft. Storms will also be moving along fairly quickly. Thus, there would only be a limited threat at the burn scars. There will be a limited threat of flash flooding for the mountains, foothills and immediate plains for the late day periods of Thursday through Sunday, especially for the burned areas. By next Monday and Tuesday, the expected higher moisture values could mean an increased chance of flash flooding for all the forecast area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM....Entrekin LONG TERM.....RJK AVIATION...Danielson HYDROLOGY.....Entrekin/RJK
Hazardous weather outlook, Jul 26, 11:03 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Wed Jul 26 2023 COZ030>051-271715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Wed Jul 26 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected over the mountains and plains this afternoon and evening. Strong and gusty outflow winds up to 60 mph are possible with the stronger storms along with brief rain and hail. The storms will gradually diminish by later this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Late day showers and thunderstorms will be likely over the high country Thursday through Sunday. The main threat will be strong outflow winds, small hail and brief heavy rains. As a result, there will be a limited threat for flash flooding over the burn areas. An increase of moisture on Monday and Tuesday will increase shower/thunderstorm chances and coverage. This will result in an increased threat for flash flooding, especially over the burned areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of strong, gusty winds or wind damage will be appreciated.
In the hours before
Local storm report, Jul 26, 9:57 AM MDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
957 AM MDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Tstm Wnd Gst Hugo 39.14N 103.47W
07/25/2023 M100 MPH Lincoln CO Trained Spotter
Delayed report: Spotter reported 100 MPH
before losing power in Hugo.
&&
GHLocal storm report, Jul 26, 10:04 AM MDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1004 AM MDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg Hugo 39.13N 103.47W
07/25/2023 Lincoln CO Law Enforcement
Delayed report: Lincoln County Sheriff
shared photos of numerous uprooted trees, a
few broken telephone poles, barns and sheds
destroyed, flipped over fifth wheel campers,
and lots of roof damage in the town of Hugo.
&&
GHThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:10 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 50 min |
| Jul 25, 9:08 PM MDT | Special Weather Statement | BOU | Douglas | 52 min |
| Jul 26, 12:35 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jul 26, 1:23 PM MDT | Special Weather Statement | BOU | Douglas | 52 min |
| Jul 26, 1:26 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 49 min |
| Jul 26, 3:01 PM MDT | Special Weather Statement | BOU | Denver | 44 min |
| Jul 26, 3:26 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
| Jul 26, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.